Skip to main content Accessibility help

Cylindric modal logic

  • Yde Venema (a1)


Treating the existential quantification ∃νi as a diamond ♢i and the identity νi = νj as a constant δij, we study restricted versions of first order logic as if they were modal formalisms. This approach is closely related to algebraic logic, as the Kripke frames of our system have the type of the atom structures of cylindric algebras; the full cylindric set algebras are the complex algebras of the intended multidimensional frames called cubes.

The main contribution of the paper is a characterization of these cube frames for the finite-dimensional case and, as a consequence of the special form of this characterization, a completeness theorem for this class. These results lead to finite, though unorthodox, derivation systems for several related formalisms, e.g. for the valid n-variable first order formulas, for type-free valid formulas and for the equational theory of representable cylindric algebras. The result for type-free valid formulas indicates a positive solution to Problem 4.16 of Henkin, Monk and Tarski [16].



Hide All
[1] Andréka, H., Complexity of equations valid in algebras of relations, Third Doctoral Dissertation, Budapest, 1991.
[2] Andréka, H., Gergely, T., and Németi, I., A simple purely algebraic proof of the completeness of some first-order logics, Algebra Universalis, vol. 5, (1975), pp. 815.
[3] Andréka, H., Monk, J. D., and Németi, I. (editors), Algebraic logic: proceedings of the 1988 Budapest conference on algebraic logic, North-Holland, Amsterdam, 1991.
[4] Andréka, H. And Németi, I., Dimension-complemented and locally finite-dimensional cylindric algebras are elementary equivalent, Algebra Universalis, vol. 13, (1981), pp. 157163.
[5] Andréka, H., Németi, I., and Sain, I., Abstract model theoretic approach to algebraic logic, CCSOM Working Paper 92–92, CCSOM, University of Amsterdam, Amsterdam, 1992, 45 pp.
[6] Andréka, H., Németi, I., and Sain, I., personal communication.
[7] Van Benthem, J. F. A. K., Correspondence theory, in [13], pp. 167247.
[8] Bergman, C. H., Maddux, R. D., and Pigozzi, D. L. (editors), Algebraic logic and universal algebra in computer science, Lecture Notes in Computer Science, vol. 425, Springer-Verlag, Berlin, 1990.
[9] Biró, B., Non-finite-axiomatizability results in algebraic logic, this Journal, vol. 57 (1992), pp. 832845.
[10] Blok, W. and Pigozzi, D., Algebraizable logics, Memoirs of the American Mathematical Society, vol. 77, (1989), no. 396.
[11] Burgess, J., Basic tense logic, in [13], pp. 89133.
[12] Gabbay, D. M., An irreflexivity lemma with applications to axiomatizations of conditions on linear frames, in [25], pp. 6789.
[13] Gabbay, D. M. and Guenthner, F. (editors), Handbook of philosophical logic, Vol. II, Reidel, Dordrecht, 1984.
[14] Goldblatt, R., Varieties of complex algebras, Annals of Pure and Applied Logic, vol. 44, (1989), pp. 173242.
[15] Henkin, L., Logical systems containing only a finite number of symbols, Presses de l’ Université de Montréal, Montréal, 1967.
[16] Henkin, L., Monk, J. D., and Tarski, A., Cylindric algebras, Parts I, II, North-Holland, Amsterdam, 1971, 1985.
[17] Immerman, N. and Kozen, D., Definability with bounded number of bound variables, in [20], pp. 236244.
[18] Kanger, S. (editor), Proceedings of the third Scandinavian logic symposium, Uppsala 1973, North-Holland, Amsterdam, 1975.
[19] Kuhn, S., Quantifiers as modal operators, Studia Logica, vol. 39, (1980), pp. 145158.
[20] LICS87: Proceedings of the symposium on logic in computer science 1987, Ithaca, New York, IEEE Computer Society Press, Washington, D.C., 1987.
[21] Maddux, R., Nonfinite axiomatizability results for cylindric and relation algebras, this Journal, vol. 54 (1989), pp. 951974.
[22] Mikulás, Sz., Gabbay-style calculi, Bulletin of the Section of Logic, University of Lódź, Department of Logic, vol. 22, (1993), pp. 5060.
[23] Monk, J. D., Nonfinitizability of classes of representable cylindric algebras, this Journal, vol. 34 (1969), pp. 331343.
[24] Monk, J. D., Provability with finitely many variables, Proceedings of the American Mathematical Society, vol. 27, (1971), pp. 353358.
[25] Mönnich, U. (editor), Aspects of philosophical logic, Reidel, Dordrecht, 1981.
[26] Németi, I., On varieties of cylindric algebras with applications to logic, Annals of Pure and Applied Logic, vol. 36, (1987), pp. 235277.
[27] Németi, I., Algebraizations of quantifier logics: an introductory overview, Studia Logica, vol. 50, (1991), pp. 485570.
[28] Pigozzi, D., Amalgamation, congruence-extension, and interpolation properties in algebras, Algebra Universalis, vol. 1, (1972), pp. 269349.
[29] Prijatelj, A., Existence theorems for models of dynamic intensional logic, University of Ljubljana, Department of Mathematics, Preprint Series, vol. 28, (1990), no. 318.
[30] De Rijke, M., The modal logic of inequality, this Journal, vol. 57 (1992), pp. 566584.
[31] De Rijke, M. and Venema, Y., Sahlqvist's theorem for Boolean algebras with operators, Studia Logica (to appear).
[32] Rybakov, V., Metatheories of the first-order theories, Abstracts of International Congress of Mathematicians (Kyoto, Japan, August 21–29, 1990), Section 8.
[33] Sahlqvist, H., Completeness and correspondence in the first and second order semantics for modal logic, in [18], pp. 110143.
[34] Sain, I., Finitary logics of infinitary structures are compact, Abstracts of papers presented to the American Mathematical Society, vol. 3, (1982), p. 252, (abstract no. 82T-03-197).
[35] Sain, I., Searching for a finitizable algebraization of first order logic, Preprint, Mathematical Institute of the Hungarian Academy of Sciences, Budapest, 1987.
[36] Sain, I., Positive results related to the Jónsson-Tarski-Givant representation problem, Expanded version of Preprint, Mathematical Institute of the Hungarian Academy of Sciences, Budapest, 1987.
[37] Sain, I., Beth's and Craig's properties via epimorphisms and amalgamation in algebraic logic, in [8], pp. 209226.
[38] Sambin, G. and Vaccaro, V., A new proof of Sahlqvist's theorem on modal definability and completeness, this Journal, vol. 54 (1989), pp. 992999.
[39] Simon, A., Finite schema completeness for typeless logic and representable cylindric algebras, in [3], pp. 665671.
[40] Tarski, A. and Givant, S., A formalization of set theory without variables, American Mathematical Society, Providence, Rhode Island, 1987.
[41] Venema, Y., Two-dimensional modal logic for relation algebras and temporal logic of intervals, ITLI-Prepublication Series L-89-03, University of Amsterdam, Amsterdam, 1989.
[42] Venema, Y., Many-dimensional modal logic, Doctoral dissertation, University of Amsterdam, Amsterdam, 1991.
[43] Venema, Y., Derivation rules as anti-axioms, this Journal, vol. 58 (1993), pp. 10031034.
[44] Venema, Y., A modal logic of quantification and substitution, manuscript, Department of Philosophy, Utrecht University, Utrecht, 1993.


Cylindric modal logic

  • Yde Venema (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed